Alert archive / Maryland / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 211, NWS Baltimore/Washington

July 12, 2021Frederick County, Washington County, Maryland; Berkeley County, Jefferson County, West Virginia

NWS Baltimore/Washington issued this severe thunderstorm warning at Jul 12, 2021, 2:43 PM EDT for Frederick County, Washington County, Maryland; Berkeley County, Jefferson County, West Virginia. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 12, 2021, 2:43 PM EDT (18:43 UTC)
Expired
Jul 12, 2021, 3:30 PM EDT
In force
47 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Frederick County, MD, Washington County, MD, Berkeley County, WV, Jefferson County, WV

The radar

The Sterling radar (KLWX), 56 km from the middle of the area, began a volume at 18:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 3:10 PM EDTTSTM WND DMGFairplay, MDTREE DOWN ON WIRES AND BLOCKING ROADWAY IN THE 17000 BLOCK OF SPIELMAN RD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 6.7 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2021-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 974 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2021-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
974 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
724 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

520 
WUUS51 KLWX 121843
SVRLWX
MDC021-043-WVC003-037-121930-
/O.NEW.KLWX.SV.W.0211.210712T1843Z-210712T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Baltimore MD/Washington DC
243 PM EDT Mon Jul 12 2021

The National Weather Service in Sterling Virginia has issued a

* Severe Thunderstorm Warning for...
  Southeastern Washington County in north central Maryland...
  Western Frederick County in north central Maryland...
  Central Jefferson County in the Panhandle of West Virginia...
  Southeastern Berkeley County in the Panhandle of West Virginia...

* Until 330 PM EDT.

* At 243 PM EDT, a severe thunderstorm was located over
  Kearneysville, or near Martinsburg, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damaging winds will cause some trees and large branches 
           to fall. This could injure those outdoors, as well as 
           damage homes and vehicles. Roadways may become blocked by 
           downed trees. Localized power outages are possible. 
           Unsecured light objects may become projectiles.

* Locations impacted include...
  Shepherdstown, Ranson, Boonsboro, Kearneysville, Saint James,
  Halfway, Keedysville, Sharpsburg, Shenandoah Junction, Fairplay,
  Middleway, Rohrersville, Burkittsville, Gapland, Antietam,
  Brownsville, Winebrenners Cross, Vanville, Arnoldtown and Moler
  Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3926 7800 3934 7804 3963 7777 3942 7756
TIME...MOT...LOC 1843Z 232DEG 20KT 3937 7792 

HAIL...1.00IN
WIND...60MPH
 
$$

RCM
2 follow-up statements
256 
WWUS51 KLWX 121903
SVSLWX

Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
303 PM EDT Mon Jul 12 2021

MDC021-043-WVC003-037-121930-
/O.CON.KLWX.SV.W.0211.000000T0000Z-210712T1930Z/
Washington MD-Frederick MD-Jefferson WV-Berkeley WV-
303 PM EDT Mon Jul 12 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR SOUTHEASTERN WASHINGTON AND WESTERN FREDERICK COUNTIES IN NORTH
CENTRAL MARYLAND...CENTRAL JEFFERSON AND SOUTHEASTERN BERKELEY
COUNTIES IN THE PANHANDLE OF WEST VIRGINIA...

At 303 PM EDT, a severe thunderstorm was located over Shepherdstown,
moving northeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damaging winds will cause some trees and large branches to 
         fall. This could injure those outdoors, as well as damage 
         homes and vehicles. Roadways may become blocked by downed 
         trees. Localized power outages are possible. Unsecured 
         light objects may become projectiles.

Locations impacted include...
Shepherdstown, Ranson, Boonsboro, Kearneysville, Saint James,
Halfway, Keedysville, Sharpsburg, Shenandoah Junction, Fairplay,
Middleway, Rohrersville, Burkittsville, Gapland, Antietam,
Brownsville, Winebrenners Cross, Vanville, Arnoldtown and Moler
Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3926 7800 3934 7804 3963 7777 3942 7756
TIME...MOT...LOC 1903Z 232DEG 20KT 3944 7781 

HAIL...1.00IN
WIND...60MPH
 
$$

RCM
141 
WWUS51 KLWX 121928
SVSLWX

Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
328 PM EDT Mon Jul 12 2021

MDC021-043-WVC003-037-121938-
/O.EXP.KLWX.SV.W.0211.000000T0000Z-210712T1930Z/
Washington MD-Frederick MD-Jefferson WV-Berkeley WV-
328 PM EDT Mon Jul 12 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WASHINGTON AND
WESTERN FREDERICK COUNTIES IN NORTH CENTRAL MARYLAND...CENTRAL
JEFFERSON AND SOUTHEASTERN BERKELEY COUNTIES IN THE PANHANDLE OF WEST
VIRGINIA WILL EXPIRE AT 330 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3926 7800 3934 7804 3963 7777 3942 7756
TIME...MOT...LOC 1928Z 232DEG 20KT 3952 7767 

$$

RCM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 10:03 AM EDT, 4 hours 40 minutes earlier.

Area forecast discussion, Jul 12, 10:03 AM EDT, 4 hours 40 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1003 AM EDT Mon Jul 12 2021

.SYNOPSIS...
Bermuda high pressure system will build across the region
through mid-week before weakening thereafter. A weakening cold
front will fizzle to our north Wednesday, with another cold
front poised to drop southward into the area this weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Continued height rises today as mid-upper level ridge reaches
maximum amplitude over the area this evening. As a result,
temperatures will continue to trend upward today with highs
about 5F warmer than yesterday with mid 90s expected east of
the Blue Ridge. Model trends indicate sfc dewpoints will be
about 2F degs lower than yesterday likely due to increasing
subsidence, thus keeping heat indices just below advisory
criteria in the 100-102 range for several hours. It may reach
105 briefly in localized spots especially along the Cheasapeake
Bay, but advisory criteria is 105 for two hours or longer.

As for thunderstorm potential, we're likely to see a decrease
in convective coverage due to increasing subsidence/height
rises. However, areas north of I-66 and Highway 50 should see
scattered thunderstorms this afternoon and evening, some of
which will become strong to severe. While much of the region
aside from Nelson County VA and St. Marys County MD are in a
Marginal risk for severe thunderstorms, the best threat would be
north of those thoroughfare. Damaging winds would be the primary
severe hazard to go with the typical torrential downpours and
frequent lightning.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Upper level ridge will begin to weaken on Tue as TUTT low over
Florida gets caught up in the southwest flow aloft and tracks
north northeastward, while mid-level ridge remains strong. This
may result in sct afternoon convection mainly west of the Blue
Ridge.

Heights aloft will begin to weaken more steadily Tue night-Wed
as a mid-upper level trough over the Great Lks and Midwest
crosses the Mid-Atlantic states. Models indicate a more
substantial increase in convection on Wednesday as a result and
a few severe thunderstorms are likely due to the ample moisture
and instability and strengthening flow aloft.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
A shortwave trough will depart off to our northeast on Thursday,
leaving us with shortwave ridging aloft in its wake. The presence of
shortwave ridging will limit the coverage of afternoon/evening
thunderstorm activity. Although a stray shower or storm can't be
ruled out within the hot and humid airmass, most locations should
remain dry. Temperatures on Thursday will max out in the upper 80s
to lower 90s, with dewpoints in the upper 60s to lower 70s.

Model guidance is in reasonably good agreement that mid-upper level
troughing will become established off to our north and west by
Friday. This trough will eventually drive a surface cold front
southward toward our area by the upcoming weekend, leading to an
increase in chances for afternoon showers and thunderstorms. Friday
will feature greater chances for storms than Thursday, but it
currently looks like the greatest chances for storms will come on
Saturday as the front approaches from the northwest.

There's a considerable amount of spread with respect the positioning
of the parent trough and the associated surface front by Sunday. As
a result, there's also a lot of spread with respect to the sensible
weather forecast for Sunday. Some solutions have the front pressing
to our south, which would lead to drier conditions locally. Other
solutions hang up the front either overhead or to our northwest.
This type of scenario would lead to continued chances for afternoon
showers and thunderstorms. With multiple rounds of storms over the
course of the week, locations that see storms several days in a row
could experience isolated instances of flooding, but it is far too
early to speculate on where this may occur. Conditions will remain
hot and humid through at least Saturday, with temperatures maxing out
in the lower to middle 90s each day, with dewpoints around 70.

&&

.AVIATION /14Z MONDAY THROUGH FRIDAY/...
Scattered thunderstorms are expected NW of the main terminals
today with KMRB having the best chance of experiencing a
t-storm. Elsewhere, thunderstorm risk will remain too low to
even include a VCTS through Tuesday at this time. Thunderstorm
chances increase substantially Wed with the approach of an
upper-level trough.

Prevailing VFR conditions are expected on both Thursday and Friday.
Temporary drops to sub-VFR may be possible in association with any
thunderstorms that form Friday afternoon.

&&

.MARINE...
SCA conditions expected again through tonight in srly flow.
Winds weaken tonight through mid-week. SMWs may be required
across the mid/upper Chesapeake Bay this afternoon and evening
with any strong to severe thunderstorm. The risk of
thunderstorms will increase on Wed where SMWs may be required.

Prevailing sub-SCA level winds are expected on both Thursday and
Friday. Gusty winds may be possible with any thunderstorms that form
Friday afternoon.

&&

.TIDES/COASTAL FLOODING...
The semi-persistent southerly flow has led to a spike in tidal
anomalies. Numbers have come down over the middle Chesapeake
Bay, but remain elevated elsewhere. Some tidal sites may
approach Action during the next few high tides.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 6 AM EDT Tuesday for ANZ534-537-543.

&&

SYNOPSIS...LFR
NEAR TERM...LFR/BRO
SHORT TERM...LFR
LONG TERM...KJP
AVIATION...LFR/BRO/KJP
MARINE...LFR/BRO/KJP
TIDES/COASTAL FLOODING...BRO
Hazardous weather outlook, Jul 12, 9:56 AM EDT, 4 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
956 AM EDT Mon Jul 12 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-131400-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
956 AM EDT Mon Jul 12 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Today and Tonight

Isolated to scattered severe thunderstorms are possible this
afternoon and evening with damaging wind gusts being the primary
hazard. This may also require Special Marine Warnings across the
middle to upper Chesapeake Bay waters.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated severe thunderstorms with damaging wind gusts are
possible Wednesday and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon and evening.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-131400-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
956 AM EDT Mon Jul 12 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Today and Tonight

Isolated severe thunderstorms are possible this afternoon into
early evening mainly west of U.S. Route 15 and across northern
Maryland.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated severe thunderstorms with damaging wind gusts are
possible Wednesday and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-501-502-VAZ503-504-WVZ501>506-131400-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
956 AM EDT Mon Jul 12 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Today and Tonight

Isolated severe thunderstorms with damaging wind gusts are
possible this afternoon into early evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated severe thunderstorms with damaging wind gusts are
possible Wednesday and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 8:28 PM EDTSevere Thunderstorm WarningLWXAllegany, Washington47 min
Jul 12, 3:15 PM EDTSevere Thunderstorm WarningLWXFrederick, Washington22 min
Jul 12, 6:28 PM EDTSevere Thunderstorm WarningLWXBaltimore, Harford47 min
Jul 12, 7:01 PM EDTSevere Thunderstorm WarningLWXCecil20 min
Jul 12, 7:08 PM EDTSevere Thunderstorm WarningLWXBaltimore, Cecil, Harford52 min
Jul 12, 7:23 PM EDTSevere Thunderstorm WarningLWXBaltimore, Cecil, Harford52 min
Jul 12, 7:40 PM EDTAreal Flood WarningLWXBaltimore, Cecil, Harford6 hr
Jul 12, 7:55 PM EDTFlash Flood WarningLWXCecil, Harford77 min
Jul 12, 3:30 PM EDTFlash Flood WarningLWXBerkeley, Jefferson2 hr
Jul 12, 3:43 PM EDTSevere Thunderstorm WarningLWXBerkeley, Jefferson47 min
Jul 12, 4:36 PM EDTSevere Thunderstorm WarningLWXBerkeley, Hampshire, Morgan39 min
Jul 12, 4:59 PM EDTSevere Thunderstorm WarningLWXBerkeley, Jefferson29 min

Nearby

Severe Thunderstorm Warnings in Maryland, 2021Severe Thunderstorm Warnings in West Virginia, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.